Lee, S. H. and Leal, L. G. (1980) Motion of a sphere in the presence of a plane interface. Part 2. An exact solution in bipolar co-ordinates. Journal of Fluid Mechanics, 98 (1). pp. 193-224. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:20120720-080629829
- Published Version
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120720-080629829
A general solution for Stokes’ equation in bipolar co-ordinates is derived, and then applied to the arbitrary motion of a sphere in the presence of a plane fluid/fluid interface. The drag force and hydrodynamic torque on the sphere are then calculated for four specific motions of the sphere; namely, translation perpendicular and parallel to the interface and rotation about an axis which is perpendicular and parallel, respectively, to the interface. The most significant result of the present work is the comparison between these numerically exact solutions and the approximate solutions from part 1. The latter can be generalized to a variety of particle shapes, and it is thus important to assess their accuracy for this case of spherical particles where an exact solution can be obtained. In addition to comparisons with the approximate solutions, we also examine the predicted changes in the velocity, pressure and vorticity fields due to the presence of the plane interface. One particularly interesting feature of the solutions is the fact that the direction of rotation of a freely suspended sphere moving parallel to the interface can either be the same as for a sphere rolling along the interface (as might be intuitively expected), or opposite depending upon the location of the sphere centre and the ratio of viscosities for the two fluids.
|Additional Information:||© 1980 Cambridge University Press. Received 22 February 1979 and in revised form 9 July 1979. Published online: 19 April 2006. This work was supported by a grant, ENG78-10317, from the National Science Foundation|
|Official Citation:||S. H. Lee and L. G. Leal (1980). Motion of a sphere in the presence of a plane interface. Part 2. An exact solution in bipolar co-ordinates. Journal of Fluid Mechanics, 98 , pp 193-224 doi:10.1017/S0022112080000109|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Ruth Sustaita|
|Deposited On:||20 Jul 2012 15:55|
|Last Modified:||26 Dec 2012 15:38|
Repository Staff Only: item control page